Get Help Now (855) 722-6926
Although it’s a commonly used drug in the veterinary field, more and more people are abusing ketamine to get high. Also referred to as a “club drug,” ketamine can produce a hallucinogenic and psychedelic high when injected, swallowed, snorted, or ingested. As dangerous as it is, can you overdose on ketamine? Keep reading to find out what our drug rehab in Naperville discovered.
Ketamine is a dissociative anesthetic drug often used in veterinary practice. Initially, ketamine was used as anesthesia for animals in the 1960s. The FDA then approved it as an anesthetic for humans in the 1970s. At the time, it was predominantly used in treating injured soldiers during the Vietnam War. Ketamine is also a prescription drug dispensed under the brand name Ketalar, a drug mainly used during surgical and other medical procedures. Unlike other anesthetics, ketamine doesn’t inhibit breathing or heart rate, meaning patients don’t have to be on a ventilator to receive it.
However, ketamine can also produce side effects like:
While the drug was initially applauded for its safety and efficacy as an anesthetic, it’s now been discovered that long-term use can lead to other dangerous ketamine side effects like high blood pressure, ulcers and pain in the bladder, kidney problems, stomach pain, depression, and poor memory. Additionally, ketamine can even be fatal when taken with alcohol.
Yes, you can overdose on ketamine. How much ketamine it takes to overdose is tough to say. Drug toxicity not only depends on the dose taken but also on body mass, age, underlying health conditions, including liver or kidney problems, and more. Generally, injecting or snorting ketamine can cause an overdose. Unfortunately, these are the two most common routes of administration because they offer the quickest route to getting high with lower doses. Injecting ketamine sends it directly to the bloodstream, making it more difficult to determine how much is taken. Snorting it presents the same problem.
Not only can you overdose on ketamine, but it’s also addictive. Like other forms of substance abuse, ketamine abuse can ruin a person’s health, career, and relationships. Those in this position can benefit from the PHP treatment we offer at Banyan Treatment Centers Chicago.
Although ketamine is not as likely to produce respiratory depression or inhibit breathing as other anesthetics and central nervous system depressants, struggling to breathe is a common sign of ketamine overdose.
Other common symptoms of ketamine overdose include:
Yes, you can die from a ketamine overdose. Although this is rare, it is possible. Usually, it’s the symptoms of a ketamine overdose that can lead to death. For instance, because paralysis is a ketamine overdose symptom, if the person also vomits, they can choke on their vomit. Accidents and injuries related to a ketamine high can also result in life-threatening consequences.
Moreover, it’s also common for people to take other drugs with ketamine, such as other mind-altering drugs, to heighten its side effects. However, this also increases their risk of overdose. One study found that 89 percent of the group in the study who were seeking ketamine overdose treatment also had other drugs or alcohol in their system.1